Ciprofloxacin-induced manic episode.

Psychosomatics. 2006 Nov-Dec;47(6):539-40.

Ciprofloxacin-induced manic episode.

PMID:
17116962
[PubMed – indexed for MEDLINE]

Ciprofloxacin-Induced Manic Episode

Shree Bhalerao, P.G.D., M.D., FRCPC, Univ. of Toronto School of Medicine, Aaron Talsky, B.Sc., Keith Hansen, N.P., Edward Kingstone, M.D., Ben Schroeder, B.Sc., Zamil Karim, B.Sc., and Irene Fung, B.Sc., Toronto, ON Canada

TO THE EDITOR: Ciprofloxacin is among the most frequentlyprescribed antimicrobials; however, its neuropsychiatric effectsare not thoroughly known. Although there have been previousisolated mentions in the literature of fluoroquinolones,1 andciprofloxacin, specifically, precipitating central nervous systemdisturbances,13 We believe that this is the first reportof ciprofloxacin-induced mania.

Case Report

“Mr. M” is a 28-year-old white man with a history of primarysclerosing cholangitis and controlled ulcerative colitis treatedwith sulfasalazine. He was admitted to the hospital after onsetof painless jaundice, pruritis, fatigue, and anorexia. Endoscopicretrograde cholangiopancreatogram (ERCP) demonstrated distalcommon bile-duct stricture, and initial stenting was unsuccessful.Thereafter, he developed clinical signs of suppurative cholangitis.Four days later, a second ERCP stenting proceeded successfully.

Postoperative treatment was metronidazole 500 mg IV bid, cefazolin1 g IV q8h, ciprofloxacin 400 mg IV bid, gravol 25 mg–50mg q4h, ursodeoxycholic acid 1,500 mg po bid, and folate 1 mgpo od. On Postoperative Day 1, sulfasalazine 300 mg po tid wasadded and increased the next day to his pre-admission dose of1,000 mg po tid. The patient quickly improved clinically, andwas discharged with stable vital signs on Postoperative Day5. All medications were discontinued except ciprofloxacin, tobe continued at 500 mg po bid.

Continue reading “Ciprofloxacin-induced manic episode.”

Up ↑